Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Aberdeen, SD

August 26, 2018Clark County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2018, 11:19 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 11:19 PM CDT (04:19 UTC)
Expired
Aug 27, 2018, 12:00 AM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clark County, SD, Hamlin County, SD

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:05 AM CDTHAIL 0.88Lake Norden, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 7:37 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.3 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2190 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.3
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted.

594 
WUUS53 KABR 270419
SVRABR
SDC025-057-270500-
/O.NEW.KABR.SV.W.0210.180827T0419Z-180827T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1119 PM CDT SUN AUG 26 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Hamlin County in northeastern South Dakota...
  Southern Clark County in northeastern South Dakota...

* Until midnight CDT.

* At 1118 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Carpenter, or 20 miles south of Clark, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Norden, Bryant, Hayti, Willow Lake, Hazel, Vienna, Mayfield
  Colony, Kellerton Church, Hamlin Education Center and Lake Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 AM CDT for northeastern
South Dakota.

LAT...LON 4454 9786 4463 9785 4463 9788 4468 9789
      4480 9723 4454 9716
TIME...MOT...LOC 0418Z 258DEG 36KT 4458 9779 

HAIL...1.00IN
WIND...60MPH
 
$$

Mohr
2 follow-up statements
008 
WWUS53 KABR 270442
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1142 PM CDT SUN AUG 26 2018

SDC025-057-270500-
/O.CON.KABR.SV.W.0210.000000T0000Z-180827T0500Z/
Hamlin SD-Clark SD-
1142 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR WESTERN HAMLIN AND SOUTHEASTERN CLARK COUNTIES...

At 1139 PM CDT, a severe thunderstorm was located over Bryant, or 21
miles north of Lake Thompson State Recreation Area, moving east at 40
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Norden, Bryant, Hayti, Hazel, Vienna, Mayfield Colony, Kellerton
Church, Hamlin Education Center and Lake Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 200 AM CDT for northeastern
South Dakota.

LAT...LON 4454 9765 4462 9763 4465 9762 4471 9762
      4480 9723 4454 9716
TIME...MOT...LOC 0439Z 258DEG 36KT 4462 9749 

HAIL...1.00IN
WIND...60MPH
 
$$

Mohr
579 
WWUS53 KABR 270501
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1201 AM CDT MON AUG 27 2018

SDC025-057-270510-
/O.EXP.KABR.SV.W.0210.000000T0000Z-180827T0500Z/
Hamlin SD-Clark SD-
1201 AM CDT MON AUG 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN HAMLIN AND
SOUTHEASTERN CLARK COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 200 AM CDT for northeastern
South Dakota.

LAT...LON 4454 9765 4462 9763 4465 9762 4471 9762
      4480 9723 4454 9716
TIME...MOT...LOC 0500Z 258DEG 36KT 4466 9720 

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:51 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 26, 8:51 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
851 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 843 PM CDT Sun Aug 26 2018

A tornado watch has been issued until 2 am CDT for most of the
counties east of the Missouri River. Thunderstorms have begun to
fire in central and north central South Dakota. Hail as large as
two inches has been reported and confirmed in the Blunt area.
As of 850 pm CDT, a cluster of storms is located in Hyde County
while another severe thunderstorm is located in northwestern Brown
County. These storms are generally moving in an eastward
direction and will continue to do so throughout the evening.

UPDATE Issued at 645 PM CDT Sun Aug 26 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Monday Afternoon)
Issued at 321 PM CDT Sun Aug 26 2018

Rather complex scenario this afternoon in regards to convection.
Still watching band of weak showers and storms moving eastward into
the James River valley, but still a pretty large cap in place based
on the 19Z ABR sounding. Cap is a bit weaker down towards the
Watertown region, so perhaps when this mid-level impulse makes its
way further east we will see more robust development. Still lots of
uncertainty though in regards to overall evolution/timing and areal
coverage of any thunderstorms this afternoon/evening. Best bulk
shear is along and north of Highway 12, with plenty of instability
to work with as well. Will stress though a low confidence in overall
areal coverage and timing of storms - mainly due to capping issues.
If something were to manage to break through the cap in the weaker
CIN environment across the southeast CWA, it would likely go severe
quickly based on the parameters, especially further north closer to
the better bulk shear values. May have to look further west as well
over the next couple hours as the main mid-level wave/forcing
approaches. CAMs are trying to latch on to this a bit, with
convection across western/central SD by 00Z this evening. Will
continue to monitor.

Looking at tomorrow, will be watching another area of low pressure
and mid-level wave move through the region. Looking at decent
chances for showers and storms across at least the northern CWA by
the late afternoon hours.

.LONG TERM...(Monday Evening through Sunday)
Issued at 321 PM CDT Sun Aug 26 2018

Sfc low pressure will continue to affect the region Monday night.
Showers and thunderstorms, some of which may be strong to severe
across northern SD and west central MN on Monday evening, will
gradually exit. An upper trough will then usher in considerably
cooler air for Tuesday as H85 temps plunge into the single digits.
Highs may struggle to get into the upper 60s by Tuesday afternoon.
Nudged winds a bit higher than Superblend with the low and in the
caa regime, as well.

Also dropped temperatures a couple of degrees lower than blends on
Tuesday night. While some clouds may linger, it will not be a far
fall into the lower 40s across the east. Warm air advection across
the west will help moderate temps. Zonal flow aloft for the end of
the week will provide a bump in temps, as well. There will also be
increased mixing in southerly surface flow ahead of a lee side front
on the Rockies. As the front progresses east on Thurs and Fri,
showers and thunderstorms will again develop across the region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 645 PM CDT Sun Aug 26 2018

Scattered showers and thunderstorms will move across the region
through this evening as a cold front and upper level short wave
trough moves through the region. These could affect the airports at
or in the vicinity. Otherwise, mainly VFR conditions are expected
through tonight and Monday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Telken
SHORT TERM...TMT
LONG TERM...Wise
AVIATION...Mohr
Hazardous weather outlook, Aug 26, 5:10 AM CDT, 18 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
510 AM CDT Sun Aug 26 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271015-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
510 AM CDT Sun Aug 26 2018 /410 AM MDT Sun Aug 26 2018/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Throughout the day today and tonight, isolated to scattered strong to
severe thunderstorms are possible. The main severe weather threats
include large hail, damaging winds and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday afternoon through Monday night, and
then again, at times, late in the week and over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

Dorn

In the hours before

Local storm report, Aug 26, 8:07 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
807 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 N CANNING             44.45N 100.03W
08/26/2018  E1.75 INCH       HUGHES             SD   PUBLIC

            LOTS OF NICKEL TO GOLF BALL SIZED HAIL.

&&

JT
Local storm report, Aug 26, 8:11 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HAIL             5 N BLUNT               44.59N 99.99W
08/26/2018  M1.50 INCH       SULLY              SD   FIRE DEPT/RESCUE

&&

JT
Local storm report, Aug 26, 8:30 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
830 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     HAIL             2 SSW BLUNT             44.49N 100.00W
08/26/2018  E1.00 INCH       HUGHES             SD   PUBLIC

&&

JT
Local storm report, Aug 26, 8:40 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     TSTM WND GST     HOLABIRD                44.52N 99.60W
08/26/2018  M58 MPH          HYDE               SD   MESONET

&&

JT
Local storm report, Aug 26, 8:45 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             LEOLA                   45.72N 98.94W
08/26/2018  E1.00 INCH       MCPHERSON          SD   PUBLIC

            RELAYED THROUGH STATE RADIO FROM EMERGENCY
            MGMT. TIME ESTIMATED.

&&

MC
Local storm report, Aug 26, 9:56 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             BLUNT                   44.52N 99.99W
08/26/2018  M4.00 INCH       HUGHES             SD   PUBLIC

            SOME SIDING AND WINDOW TRIM BROKEN. ALSO
            SOME CAR DAMAGE.

&&

JT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:18 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully42 min
Aug 26, 7:39 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully51 min
Aug 26, 8:14 PM CDTSevere Thunderstorm WarningABRHughes, Hyde, Sully61 min
Aug 26, 8:20 PM CDTSevere Thunderstorm WarningABRBrown, McPherson40 min
Aug 26, 8:48 PM CDTSevere Thunderstorm WarningABRHand, Hyde42 min
Aug 26, 9:58 PM CDTSevere Thunderstorm WarningABRHand32 min
Aug 27, 12:07 AM CDTSpecial Weather StatementABRDeuel, Hamlin38 min
Aug 27, 12:17 AM CDTSevere Thunderstorm WarningABRDeuel, Hamlin43 min
Aug 27, 6:27 PM CDTSevere Thunderstorm WarningABRStanley48 min
Aug 27, 6:54 PM CDTSevere Thunderstorm WarningABRJones36 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.